Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 11, NWS Missoula, MT

August 1, 2005Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 1, 2005, 4:54 PM PDT for Idaho County, Idaho. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 4:54 PM PDT (23:54 UTC)
Expired
Aug 1, 2005, 5:28 PM PDT
In force
34 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Idaho County, ID

The radar

The Missoula radar (KMSX), 157 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 012355
SVRMSO
IDC049-020045-
/O.NEW.KMSO.SV.W.0011.050801T2354Z-050802T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM PDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN IDAHO COUNTY IN CENTRAL IDAHO

* UNTIL 545 PM PDT

* AT 451 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES SOUTHWEST OF LOWELL...OR ABOUT 18 MILES NORTHEAST OF
  GRANGEVILLE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOWELL BY 505 PM PDT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4611 11596 4596 11582 4622 11491 4650 11539

$$
2 follow-up statements
000 
WWUS55 KMSO 020013 RRA
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
614 PM MDT MON AUG 1 2005

IDC049-020045-
/O.CON.KMSO.SV.W.0011.000000T0000Z-050802T0045Z/
IDAHO-
514 PM PDT MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM PDT FOR
NORTHERN IDAHO COUNTY...

AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. NEAR LOWELL...OR ABOUT 35 MILES
NORTHEAST OF GRANGEVILLE...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN IDAHO COUNTY AT 530 PM PDT

LAT...LON 4611 11596 4596 11582 4622 11491 4650 11539

$$
000 
WWUS55 KMSO 020028
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
628 PM MDT MON AUG 1 2005

IDC049-020038-
/O.CAN.KMSO.SV.W.0011.000000T0000Z-050802T0045Z/
IDAHO-
528 PM PDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN IDAHO COUNTY IS
CANCELLED...

LAT...LON 4611 11596 4596 11582 4622 11491 4650 11539

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:40 PM PDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM PDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
240 PM MDT MON AUG 1 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...MOISTURE HAS STREAMED
INTO WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER SOUTHWEST FLOW.
DAYTIME HEATING HAS ALLOWED THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE REGION. A COLD FRONT ASSOCIATED WITH AN UPPER
LEVEL TROUGH IS PUSHING ITS WAY ACROSS EASTERN WASHINGTON AND CENTRAL
OREGON THIS AFTERNOON. THIS FRONT IS EXPECTED TO MOVE INTO THE AREA
TONIGHT...THEN STALL OVER THE MIDDLE OF THE FORECAST AREA. THIS FRONT
WILL PUSH THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TO THE
SOUTHEAST. THUNDERSTORMS ARE EXPECTED TO LINGER THROUGHOUT THE NIGHT
AND INTO TOMORROW MORNING IN THE SOUTHERN PORTION OF THE FORECAST
AREA AS MID LEVELS REMAIN FAIRLY UNSTABLE. MIN TEMPERATURES TONIGHT
WILL BE QUITE MILD DUE TO THE CLOUD COVER. TOMORROW THE TROUGH AXIS
WILL MOVE OVER THE AREA...PUTTING THE BEST POTENTIAL FOR
THUNDERSTORMS IN TO SOUTHWEST MONTANA AND LEMHI COUNTY. THE 850
MILLIBAR TEMPERATURES WILL COOL SEVERAL DEGREES TOMORROW DUE TO THE
PASSAGE OF THE TROUGH. WHICH...IN TURN...WILL COOL MAX TEMPERATURES
TOMORROW SEVERAL DEGREES COMPARED TO TODAY. TUESDAY NIGHT ANOTHER
RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST. THE RIDGE WILL SLIDE TO
THE EAST...BRINGING WITH IT DRIER AIR. THIS WILL CAUSE THE CLOUD
COVER TO DECREASE AND MIN TEMPERATURES TO COOL SIGNIFICANTLY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...GFS AND ECMWF IN GOOD
AGREEMENT FOR WEDNESDAY WITH UPPER LEVEL RIDGE MOVING OVER THE
REGION. AN ISOLATED THUNDERSTORM OVER THE HIGHER TERRAIN OVER THE
FAR SOUTHEASTERN PORTION OF THE FORECAST AREA WILL BE POSSIBLE WITH
SOME RESIDUAL MOISTURE THERE. SURFACE HIGH BUILDS INTO NORTH CENTRAL
MONTANA WEDNESDAY MORNING BEHIND DEPARTING CANADIAN TROUGH. THIS WILL
USHER IN A COOLER AIRMASS TO THE REGION AS WELL AS SOME UPSLOPE
STRATUS AND A FEW SPRINKLES ON THE EASTERN SLOPES OF GLACIER NATIONAL
PARK AND POINTS SOUTH. BREEZY EAST WINDS A GOOD BET FOR MOST AREAS OF
WESTERN MONTANA WEDNESDAY MORNING THROUGH THE EARLY AFTERNOON...
ESPECIALLY CANYONS. FOR THURSDAY...HOT AND DRY CONDITIONS RETURN FOR
THE ENTIRE AREA. LOW TO MID 90S WILL BE COMMON MOST VALLEY AREAS WITH
TEMPS IN THE LOW 80S AT PASS ELEVATIONS. RIDGE AXIS MOVES EAST OF THE
REGION LATE FRIDAY AS A NEGATIVELY TILTED UPPER TROUGH DIGS SOUTH
TOWARD THE AREA FROM WEST-CENTRAL BRITISH COLUMBIA. ECMWF DEEPER WITH
SATURDAY NIGHT SYSTEM BUT BOTH MODELS QUITE DRY GIVEN SYSTEM
TRAJECTORY. MAIN DIFFERENCE WOULD BE HIGH TEMPS FOR SUNDAY. ECMWF
WOULD SUGGEST HIGH TEMPS ABOUT 5 TO 10 DEGREES F COOLER THAN GFS.
DECIDED TO GO WITH TEMPS SOMEWHAT COOLER THAN MAV GUIDANCE...GIVEN
THE RUN TO RUN CONSISTENCY OF THE ECMWF MODEL.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE WESTERN MONTANA AND NORTH CENTRAL IDAHO THIS
AFTERNOON AND EVENING. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH
AROUND SUNSET IN NORTHWEST MONTANA TONIGHT. WHILE THE SOUTHERN HALF
OF THE AREA WILL SEE THUNDERSTORMS LINGER THROUGHOUT THE NIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM...CHURCH
AVIATION...SMITH
weather.gov/missoula
Hazardous weather outlook, Aug 1, 4:54 PM PDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT MON AUG 1 2005

IDZ005-006-009-010-MTZ005>007-043-030000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/PINTLAR REGION-BLACKFOOT REGION-
454 PM PDT MON AUG 1 2005 /554 PM MDT MON AUG 1 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA AND NORTH CENTRAL IDAHO.

.DAY ONE...TONIGHT
POTENTIAL FOR STRONG EARLY EVENING THUNDERSTORMS IN WESTERN MONTANA
AND LEMHI COUNTY OF NORTH CENTRAL IDAHO...WHICH MAY CONTAIN LARGE
HAIL AND ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:13 PM PDTSevere Thunderstorm WarningMSOIdaho62 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.